Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 108, NWS Blacksburg, VA

May 3, 20115 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2011, 8:55 PM EDT for 5 counties in Virginia. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2011, 8:55 PM EDT (00:55 UTC)
Expired
May 3, 2011, 10:00 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Danville, VA, City of Martinsville, VA, Halifax County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:00 PM EDTHAIL 11 Ene Ridgeway, VAQUARTER SIZE HAIL FALLING ABOUT ONE HALF MILE NORTH OF THE INTERSECTION OF HIGHWAYS 87 AND 220.
May 3, 9:02 PM EDTTSTM WND DMGEse Martinsville City, VATREE FELL ON POWERLINE ALONG SPRUCE STREET.
May 3, 9:02 PM EDTTSTM WND DMGEse Ridgeway, VATREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-152 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS51 KRNK 040055
SVRRNK
VAC083-089-143-590-690-040200-
/O.NEW.KRNK.SV.W.0108.110504T0055Z-110504T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT TUE MAY 3 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHERN CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  WESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1000 PM EDT.

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARTINSVILLE AIRPORT...OR NEAR RIDGEWAY...AND MOVING EAST AT 50
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE AIRPORT...
  AXTON...
  BLAIRS...
  KEELING...
  INGRAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3654 7978 3655 7994 3671 8000 3696 7899
      3662 7889
TIME...MOT...LOC 0055Z 258DEG 46KT 3662 7985

$$

DS
4 follow-up statements
617 
WWUS51 KRNK 040111
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT TUE MAY 3 2011

VAC690-040120-
/O.CAN.KRNK.SV.W.0108.000000T0000Z-110504T0200Z/
CITY OF MARTINSVILLE VA-
911 PM EDT TUE MAY 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE... IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST OF THE CITY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3654 7983 3662 7981 3667 7977 3676 7979
      3696 7899 3662 7889
TIME...MOT...LOC 0110Z 258DEG 46KT 3669 7967

$$

VAC083-089-143-590-040200-
/O.CON.KRNK.SV.W.0108.000000T0000Z-110504T0200Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-HENRY VA-HALIFAX VA-
911 PM EDT TUE MAY 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR THE CITY OF DANVILLE... WESTERN HALIFAX...EASTERN HENRY AND
SOUTHERN PITTSYLVANIA COUNTIES...

AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR AXTON...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  SANDY RIVER...
  SWANSONVILLE...
  DRY FORK...
  KEELING...
  INGRAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL NEAR 
RIDGEWAY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS!

&&

LAT...LON 3654 7983 3662 7981 3667 7977 3676 7979
      3696 7899 3662 7889
TIME...MOT...LOC 0110Z 258DEG 46KT 3669 7967

$$

DS
896 
WWUS51 KRNK 040121
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT TUE MAY 3 2011

VAC083-089-143-590-040200-
/O.CON.KRNK.SV.W.0108.000000T0000Z-110504T0200Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-HENRY VA-HALIFAX VA-
921 PM EDT TUE MAY 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR THE CITY OF DANVILLE... WESTERN HALIFAX...SOUTHEASTERN HENRY AND
SOUTHERN PITTSYLVANIA COUNTIES...

AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SWANSONVILLE TO SANDY RIVER TO CASCADE...OR ALONG A
LINE EXTENDING FROM CALLANDS TO 7 MILES WEST OF BLAIRS TO AXTON TO
EDEN...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  CASCADE...
  DRY FORK...
  WESTOVER HILLS...
  RIDGEWAY...
  LEDA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3655 7977 3663 7973 3668 7971 3679 7966
      3696 7899 3662 7889
TIME...MOT...LOC 0120Z 258DEG 46KT 3682 7948 3673 7945
          3668 7956 3656 7963

$$

DS
540 
WWUS51 KRNK 040135
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 PM EDT TUE MAY 3 2011

VAC089-040145-
/O.CAN.KRNK.SV.W.0108.000000T0000Z-110504T0200Z/
HENRY VA-
935 PM EDT TUE MAY 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3656 7965 3672 7945 3686 7940 3696 7899
      3662 7889
TIME...MOT...LOC 0135Z 258DEG 46KT 3686 7924 3675 7924
          3658 7952

$$

VAC083-143-590-040200-
/O.CON.KRNK.SV.W.0108.000000T0000Z-110504T0200Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-HALIFAX VA-
935 PM EDT TUE MAY 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR THE CITY OF DANVILLE... WESTERN HALIFAX AND SOUTHERN PITTSYLVANIA
COUNTIES...

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM CHATHAM TO KEELING TO 8 MILES WEST OF WESTOVER 
HILLS...OR ALONG A LINE EXTENDING FROM CHATHAM TO BLAIRS TO 
MAYFIELD...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  KEELING...
  RIDGEWAY...
  LEDA...
  ELMO...
  TURBEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3656 7965 3672 7945 3686 7940 3696 7899
      3662 7889
TIME...MOT...LOC 0135Z 258DEG 46KT 3686 7924 3675 7924
          3658 7952

$$

DS
824 
WWUS51 KRNK 040152
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT TUE MAY 3 2011

VAC083-143-590-040202-
/O.EXP.KRNK.SV.W.0108.000000T0000Z-110504T0200Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-HALIFAX VA-
952 PM EDT TUE MAY 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...WESTERN
HALIFAX AND SOUTHEASTERN PITTSYLVANIA COUNTIES EXPIRES AT 1000 PM
EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENING BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3656 7965 3672 7945 3686 7940 3696 7899
      3662 7889
TIME...MOT...LOC 0152Z 258DEG 46KT 3690 7897 3679 7897
          3663 7926

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:15 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 3, 6:15 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT TUE MAY 3 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE VERY SLOWLY THROUGH THE AREA TONIGHT
AS LOW PRESSURE DEVELOPS ALONG THE FRONT OVER THE SOUTHERN
APPALACHIANS THIS EVENING AND MOVES NORTHEAST OVERNIGHT. MUCH COOLER
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 600 PM...SFC FRONT EXTENDED FROM THE VA HIGHLANDS VCNTY OF
COVINGTON...TO NEAR PULASKI...THEN INTO NW NC VIA GALAX
VA...BOONE NC LINE. BKN LINE OF SHRA/TSRA WAS ALONG THIS BOUNDARY
WITH A FAIRLY LARGE AREA OF LIGHT TO MODERATE RAIN EXTENDING
WESTWARD BEHIND THE FRONT INTO FAR WESTERN KY AND ERN TN/KY. THE
FRONT WILL CONTINUE TO MOVE SLOWLY EAST THIS EVENING...AND WILL
BE VERY NOTICIABLE WHEN IT COMES THROUGH. THE TEMP DROPPED 15
DEGREES IN LESS THAN AN HOUR AT BOTH LWB/BLF WHEN IT PASSED
THROUGH SE WV BETWEEN 4-5 PM.

LOOKING AT WATER VAPOR...AN UPPER LEVEL SHORTWAVE IS DIGGING SEWD
ACROSS MO INTO THE TROUGH AXIS. THE UPPER FLOW IS CURRENTLY
PARALLEL TO THE FRONT...BUT IF SFC WAVE DEVELOPS ALONG THE
FRONT...EXPECT MORE BACKING OF THE WIND AND AN INCREASE IN SURFACE
MOISTURE CONVERGENCE ALONG THE FRONT. THIS INCREASE IN SURFACE
MOISTURE CONVERGENCE WOULD ENHANCE THE SHRA/TSRA ACTIVITY AS IT
MOVES EAST OF THE BLUE RIDGE. AS SUCH...CANNOT RULE OUT THE
POTENTIAL FOR SEVERE WEATHER THIS EVENING OR UNTIL THE FRONT
EXITS THE CWA.

WILL CONTINUE TO ENTERTAIN TSTMS IN THE FCST ALONG AND AHEAD OF
THE FRONT...THEN TRANSISTION MORE TOWARDS PLAIN OL SHOWERS OR
LIGHT TO MODERATE RAINS BEHIND THE FRONT. DEPENDING ON HOW FAST
THE FRONT MOVES ACROSS THE CWA...COULD SEE UPWARDS OF 1.00 TO
1.25 INCHES OF RAIN OVERNIGHT. HOWEVER...UNLESS A TSTM COMPLEX
DEVELOPS RAINFALL AMOUNTS SHOULD NOT BE EXCESSIVE...GENERALLY A
HALF TO THREE QUARTERS OF AN INCH ON THE AVERAGE.  THIS SHOULD
NOT CAUSE ANY FLOOD PROBLEMS. WILL HAVE TO BE WATCHED IF A TSTM
COMPLEX DOES DEVELOP WITH THE EXPECTED SLOW MOVEMENT OF THE FRONT.
COLD AIR SLAMS INTO INTO THE MTNS BEHIND THE FRONT...BUT THE
COLDEST AIR LAGS ENOUGH THAT TEMPS ARE NOT EXPECTED TO DROP BELOW
FREEZING BEFORE DAYBREAK WED. IN FACT...LATEST MODEL RUNS ARE A
LITTLE WARMER THAN PREVIOUS.

WED...ONCE THE FRONT MOVES FAR ENOUGH EAST FOR RAIN BEHIND IT TO
CLEAR THE FORECAST AREA- PROBABLY MID MORNING IN THE
PIEDMONT...THERE WILL LIKELY BE A FEW BREAKS OF SUN THAT WILL NOT
LAST LONG AS THE UPPER TROUGH AXIS AND COLD POOL...ALONG WITH A VORT
MAX/SHORT WAVE ENERGY...MOVES ACROSS THE FORECAST AREA BETWEEN 200
PM AND 800 PM. AGAIN...I TRENDED TOWARD THE NAM SOLUTION...WHICH
SPREAD SHOWERS ACROSS MUCH OF THE FCST AREA. I HAVE CHC POPS IN THE
AFT FOR MOST AREAS...WITH HIGH CHC IN THE MTNS. CONSIDERED LIKELY
POPS IN THE MTNS...BUT THOUGHT WE COULD WAIT TO GET A BETTER IDEA
WHERE THE VORT MAX MOVES. TEMPERATURES WILL BE QUITE COOL WED...WITH
HIGHS ONLY IN THE LOWER TO MID 50S MTNS...AND UPPER 40S HIGH
ELEVATIONS...AND HIGHS IN THE LOWER TO MID 60S FOOTHILLS AND
PIEDMONT. THESE HIGHS WILL BE 10 TO 15 DEGREES BELOW NORMAL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
ANY LEFT-OVER SHOWERS FROM THURSDAY AFTERNOON UPPER LEVEL TROUGH
WILL WANE DURING THE EVENING. HIGH PRESSURE WILL THEN MOVE OVER THE
REGION WEDNESDAY NIGHT. CHILLY TEMPERATURES WEDNESDAY NIGHT AND
THURSDAY MORNING WITH FROST POTENTIAL GREATEST ACROSS THE MOUNTAINS
AND INTO THE SOUTHERN SHENANDOAH VALLEY. MORNING LOWS TO DIP INTO
THE 30S WITH NEAR 40F AT ROANOKE SOUTH INTO SOUTHSIDE VA.

WIDESPREAD FROST AND POSSIBLY A HARD FREEZE ACROSS THE MOUNTAINS AND
INTO THE SOUTHERN SHENANDOAH VALLEY FOR EARLY THURSDAY MORNING THAT
RNK WILL BE ISSUING A FROST ADVISORY. THE COLDEST AREA WILL BE THE
GREENBRIER VALLEY WHERE TEMPERATURES WILL DROP BELOW FREEZING.
THEREFORE...WILL HAVE ONE COUNTY IN A FREEZE WATCH...GREENBRIER.
ANYONE WITH SENSITIVE VEGETATION SHOULD BEGIN PREPARING FOR A LATE
SPRING FROST/FREEZE.

ABUNDANT SUNSHINE WILL BRING THURSDAY AFTERNOON HIGHS INTO THE 60S.
THESE TEMPERATURES ARE 10-15F BELOW NORMAL. TEMPERATURES WILL
MODERATE THURSDAY NIGHT AND FRIDAY BUT WILL REMAIN BELOW NORMAL. THE
CHANCE FOR RAIN IS LOW FOR THE AREA AS A WEAK FRONT TRACK ACROSS THE
OHIO VALLEY. CHANCES FOR RAIN FRIDAY AFTERNOON WILL BE BEST ACROSS
THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS...WHO WILL BE CLOSER
TO THE FRONT. FOR THE REST OF THE AREA...SHOWER CHANCES INCREASE
LATE IN THE AFTERNOON AND EVENING...MAINLY DUE TO DIURNAL HEATING.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE TRACKS ACROSS THE REGION SATURDAY THEN OFF THE
SOUTHEAST COAST SATURDAY NIGHT. THE CHANCE FOR SHOWERS ARE POSSIBLE
SUNDAY...MONDAY...AND TUESDAY WITH FRONTS/SHORT WAVES MOVING ACROSS
THE OHIO VALLEY. MODELS ARE HAVING A DIFFICULT TIME WITH CONSISTENCY
WITH EACH WEATHER SYSTEM. FOR NOW...WILL KEEP POPS AT A CHANCE WITH
TIMING DURING PEAK HEATING. CLOUDS AND RAIN WILL KEEP AFTERNOON
TEMPERATURES SEASONAL WHILE OVERNIGHTS ARE MUGGY AND ABOVE NORMAL.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
SURFACE FRONT WILL MOVE FROM WEST TO EAST ACROSS THE CWA THIS
EVENING. THE FRONT PASSED THROUGH BLF/LWB AROUND 20 UTC...AND
SHOULD REACH ROA AROUND 00 UTC...THEN TO NEAR LYH/DAN BY 02
UTC. ALONG AND AHEAD OF THE FRONT EXPECTED A BKN LINE OF SHRA/TSRA
WITH POTENTIAL FOR STRONG WIND GUSTS. INDIVIDUAL STORM CELLS ARE
MOVED NNE ALONG THE LINE AT ABOUT 40 KTS. THE ACTUAL SURFACE FRONT
IS MOVING EAST AT ABOUT 15-20 KTS. AHEAD OF THE FRONT CONDITIONS
WILL REMAIN VFR...BUT THEN DETERIORATE RAPIDLY WITH THE PASSAGE OF
SHRA/TSRA THAT WILL BE ASSOCIATED WITH THE FRONT. MVFR CONDITIONS
WITH CIGS OF 1-2KFT CAN BE EXPECTED AFTER THE FRONTAL PASSAGE.
WINDS WILL ALSO SHIFT FROM SOUTH TO WEST NORTH WEST WITH THE
FRONTAL PASSAGE AND SURFACE WIND GUSTS MAY APPROACH 30 KTS.

MODELS SHOW AMPLE LOW LEVEL MOISTURE BEHIND THE FRONT INTO THE DAY
WEDNESDAY...ESPECIALLY IN THE MOUNTAINS. CEILINGS SHOULD LOWER AT
BLF AND LWB TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDITIONS BY
WEDNESDAY MORNING DUE TO CIGS UNDER 1KF. CONDITIONS WILL GRADUALLY
IMPROVE DURING THE DAY...BUT STILL CONFIDENT CLOUDS WITH POTENTIAL
FOR MVFR CIGS WILL PERSIST FOR MUCH OF THE DAY. EAST OF THE
MTNS...NORTHWEST DOWNSLOPE FLOW SHOULD LEAD TO IMPROVING FLIGHT
CONDTIONS WITH INCREASING CLOUD BASES. WINDS WILL BE A BIT GUSTY
VCNTY OF THE MTNS THE ENTIRE DAY.

ARRIVAL OF SURFACE HIGH PRESSURE SHOULD SUPPORT RETURN TO VFR
WEATHER AT ALL TAF SITES FOR THURSDAY AND FRIDAY. THE NEXT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE ON SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR VAZ010>020-
     024.
NC...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR NCZ001-002-
     018.
WV...FROST ADVISORY FROM 2 AM TO 9 AM EDT THURSDAY FOR WVZ043-044.
     FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     MORNING FOR WVZ045.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, May 3, 4:01 PM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT TUE MAY 3 2011

WVZ045-042015-
GREENBRIER-
401 PM EDT TUE MAY 3 2011

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ010>020-024-WVZ043-044-042015-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-
MONROE-
401 PM EDT TUE MAY 3 2011

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003>006-019-020-VAZ007-009-022-023-032>035-043>047-058-059-WVZ042-
042015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
401 PM EDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A POTENTIAL FOR STRONG STORMS THIS EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH PRIMARY THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RCS

In the hours before

Special weather statement, May 3, 7:34 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT TUE MAY 3 2011

NCZ002-003-019-040000-
ALLEGHANY NC-SURRY NC-WILKES NC-
734 PM EDT TUE MAY 3 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 730 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TRAPHILL...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MOUNTAIN PARK AROUND 745 PM.

LAT...LON 3652 8079 3636 8071 3626 8112 3639 8115

DS
Special weather statement, May 3, 7:54 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT TUE MAY 3 2011

VAZ022-023-033-034-040030-
BEDFORD VA-BOTETOURT VA-FRANKLIN VA-ROANOKE VA-
754 PM EDT TUE MAY 3 2011

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 748 PM EDT...STRONG THUNDERSTORMS WERE ALONG THE BLUE RIDGE
PARKWAY FROM THE PEAKS OF OTTER TO NEAR FERRUM VIRGINIA.
THEY WERE MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL PASS THROUGH CHAMBLISSBURG AND ROCKY MOUNT BETWEEN
8:00 AND 8:30 PM...AND THROUGH BEDFORD...HUDDLESTON...AND ACROSS
SMITH MOUNTAIN LAKE BETWEEN 8:30 AND 9:00 PM. BOATERS ON SMITH
MOUNTAIN LAKE SHOULD BE PREPARED FOR WIND GUSTS NEAR 50 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3751 7932 3702 7960 3693 8004 3752 7982

PEM
Special weather statement, May 3, 7:58 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT TUE MAY 3 2011

NCZ003-004-VAZ032-040030-
PATRICK VA-STOKES NC-SURRY NC-
758 PM EDT TUE MAY 3 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK...STOKES AND SURRY
COUNTIES...

AT 753 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOTTOM...
MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WOODVILLE AROUND 815 PM AND STUART AROUND 830
PM.

LAT...LON 3654 8086 3657 8075 3656 8062 3659 8061
      3660 8063 3660 8062 3670 8023 3650 8017
      3639 8081

DS
Local storm report, May 3, 8:08 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             LAUREL SPGS             36.42N 81.27W
05/03/2011  E0.75 INCH       ASHE               NC   PUBLIC

&&

16
Local storm report, May 3, 8:10 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             LEVEL CROSS             36.35N 80.63W
05/03/2011  E0.50 INCH       SURRY              NC   PUBLIC

&&

11
Special weather statement, May 3, 8:33 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EDT TUE MAY 3 2011

NCZ004-005-VAZ032>035-043>047-040100-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-
STOKES NC-
833 PM EDT TUE MAY 3 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM...CAMPBELL...FRANKLIN...HENRY...PATRICK...PITTSYLVANIA...
ROCKINGHAM AND STOKES COUNTIES...

AT 830 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTH OF FORKS OF BUFFALO TO 5 MILES WEST OF SANDY RIDGE...MOVING
EAST AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF ON OR NEAR
SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE
YOUR VESSEL.

THESE STORMS WILL BE NEAR NEW GLASGOW AROUND 845 PM AND WINGINA
AROUND 900 PM.

LAT...LON 3706 7908 3706 7909 3703 7910 3653 7952
      3647 8036 3761 7935 3768 7897 3756 7890
      3754 7883 3764 7882 3764 7872 3767 7872
      3770 7869 3769 7865 3771 7866 3774 7865
      3777 7846

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:33 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Campbell, Franklin, Henry and 3 more27 min
May 3, 9:03 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell27 min
May 3, 9:31 PM EDTSpecial Weather StatementRNKCampbell29 min
May 3, 11:47 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.